A couple of weeks ago i got to where i couldnt catch my breath....its really bad now as long as im sitting down im ok its not as bad, but let me get up and do anything it gets really bad, my doctor told me it has nothing to do with the meds. His nurse told me to ask my Pharmacy that they know more than the doctors so i did and she looked it up and said the Interferon and the Ribavirin used together cause this in 13% that use it. What the Hell is wrong with my doctor? Im going to tell him off when i see his A** lol. This is so hard on me but i gotta sick with it. I struggle so much just to breath. : (
Do you know what your hemoglobin or hematocrit levels are? those levels are how much iron your body has to carry oxygen all over your body. If you are anemic, or low in iron, you are not as efficient carrying oxygen throughout your body, and you feel dizzy or weak, like you would if you suddenly went up to the top of a high mountain. The work of moving your body around is harder, and you may be out of breath. My understanding is that one of the sides of ribavirin is that it can destroy some of our red blood cells, which are the cells that carry the hemoglobin. Ask you doc to check your hemoglobin. There are things you can do to correct that loss of the red blood cells, like taking Procriet (sp?)
I agree with Meki, the breathing is the thing!!!
If your doctor doesn't understand that ribavirn often causes anemia, then you're treating with the wrong doctor and probably should start looking for a liver specialist (hepatologist). If you hemoglobin is below 10, or if it has fallen 2-3 points from pre-treatment baseline, then your symptons may be caused by anemia. It sure sounds like anemia to me. Is your doctor a liver specialist (hepatologist) or just a GI?
Definately sounds like anemia. I had to start on Procrit at week 4 and currently am on week 38. That is exactly how I feel. My starting HGB was 15.7, and dropped to 10 at week 4, then it dropped down to 8.2 while I was on vacation in April, so they upped the dosage of procrit. Its been hanging between 9.3 - 10.5 since then.. it goes up and down., still have the anemia, but learn to adjust. Those first few wks of low, I felt like I was dying and would not be able to continue at that rate., but I made it this far, only 10 - 14 left depending on if he lets me stop at 48. Hang in there, and talk to your doctor about the procrit. It takes a few wks for it to kick in , so expect it.
How many weeks are you? I was on my last 3 months when i started procrit my hemo went from 15 to11 then to 10, I would go to walmart and had to stop and breath like a fish i was so out of breath.. please watch your hemo as you dont want to go to low....
Well im at week # 7 this week. I do feel like im gonna die, tomorrow i will call doctors office, they have got to do something to make me breath better. Thanks yall for all your info, so glad i can come here it helps me so much. God bless you all.
I don't think SOB (shortness of breath) is necessarily a sign of anemia but it does seem related to TX and is very common.
It could be you're very sensitive to dropping HgB levels even if you aren't yet in procrit range.
My HgB dropped from a pre TX level of 15 or so to 11.5 and although that doesn't qualify me for procrit it has definitely caused me to have the same SX you described.
Now that I'm on month 9, the SOB isn't as bad but, then again, that might be because I now do literally NOTHING as much as possible: no long walks, no heavy lifting, frequent resting in between tasks. . . .
I've read that for people who are super sensitive to their bodies even a 1 or 2 point drop in HgB can cause adverse reactions.
FWIW, it seems to be normal.
I agree your Dr. is an A** if he doesn't realize that's a common complaint of people on TX.
I also had a whopper of a starting hemo (16.2) and I also dropped considerable ... down to 10. Even though people go lower than 10 when you have that much of a drop in your hemo you do indeed feel it. I have to concur that the shortness of breath is most likely due to a drop in the hemo. Your GI should be much more attentive to your sides. Mine knew it was probably due to the anemia but as a precaution he did send me to a pulmonologist to make sure and I was given an inhaler to help with the breathing. My insurance company would not approve Procrit or any other rescue drug for me because my hemo didn't go below 10.
If you GI won't address your needs I would indeed change doctors.
Just my 2 pennies.
Genotype 1a, Stage 3, Grade 3
Finished 48 wks of tx on 4/13/07
Hoping for SVR on 9/20/07
(10+ days and counting!)
I've used a Proventil inhaler on and off periodically over the years when I have had a bout with wheeziness. I can't use milk thistle because of the wheeziness that it causes me. I've had some flareups of wheezing when I was on treatments, but it did not occur every day and wasn't regular enough to go on a daily asthma treatment. I have certain things that trigger it. Smoke, strong perfumes or odors, gardenias, citrus blossoms, paint, these type of things. Just every day breathing w/o the triggers and I'm usually good-- except when on treatments. Also, molds-like penicillin, really make me get dangerously wheezy. I had an anaphyllactic shock to penicillin-so it's definitely off limits.
Have you ever had a breathing test by your regular doctor (like an internal medicine Dr.)? They can usually hear the wheezing in your chest and do a PFT (pulmonary function test), right there in the office. You should ask them for it. It's fairly inexpensive and it can tell them a lot about how your breathing. If you're lungs aren't functioning up to par-there are inhalers that can help you.
your symptoms sound exactly as mine. I am in the Prove 3 trial and not allowed rescue drugs, procrit for example. My Hgb dropped from 16 to 9.6. I was flat on my back for a few weeks. I am tested monthly and after my last test, the nurse called and said I should reduce my Riba dose from 1200 to 800 for one week and see how I feel.
I can actually stand up without feeling faint and I took a short walk with my wife yesterday.
You can probably take procrit if your Hgb is too low.
I certainly agree with Jim, that you should find a doctor that understands this most basic problem of TX. I hope things improve for you quickly.
Ditto with mine went from 15+ to 9 in only just over a week. It was physically DEVASTATING and I had no idea such a horrible feeling could happen and someone could live. I even fainted in the shower!
Procrit (or Epogen) take a few weeks to work. It has a very big job - it's not an instant energy shot. Get to your doctor IMMEDIATELY and have him run that CBC for you. If it's under ten you're going to seriously need to have him be very aggressive and get you those rescue medications NOW. Best case scenario it takes two weeks at it's fastest to get building more red blood cells...so you are going to want to start it RIGHT AWAY.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.